Alert archive / South Dakota / Tornado Warnings in 2006
Tornado Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Sep 16, 2006, 4:54 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2006, 4:54 PM CDT (21:54 UTC)
- Expired
- Sep 16, 2006, 5:15 PM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 162154 TORABR SDC045-089-162215- /O.NEW.KABR.TO.W.0010.060916T2154Z-060916T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 454 PM CDT SAT SEP 16 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 515 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DEERFIELD COLONY...MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... LONG LAKE COLONY AROUND 500 PM CDT... WETONKA AROUND 505 PM CDT... THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4558 9895 4552 9884 4561 9873 4579 9874 $$ PARKIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:42 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 16, 2:42 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT SAT SEP 16 2006
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
STARTING TO SEE CONVECTION ACROSS JONES AND LYMAN COUNTIES THIS
AFTERNOON AS UPPER LEVEL WAVE AND JET MAX MOVE OVER THE AREA.
TORNADO WATCH 774 IN EFFECT UNTIL 10 PM CDT THIS EVENING. EXPECT
AREAL COVERAGE AND INTENSITY TO INCREASE DURING THE REMAINDER OF
THE AFTERNOON AND INTO THE EVENING HOURS. HAVE ALSO DELAYED THE
START OF WIND ADVISORY UNTIL 09Z TONIGHT. MODELS DO NOT REALLY
BRING STRONGER WINDS INTO CENTRAL SD UNTIL VERY EARLY TOMORROW
MORNING...WITH WINDS INCREASING DURING THE DAY...ESPECIALLY ACROSS
THE NORTHERN CWA. THE REMAINDER OF THE FORECAST WAS STILL ON
TRACK. ONLY CHANGE WAS TO LESSEN PRECIP CHANCES ACROSS THE
SOUTHERN CWA FOR SUNDAY AS IT APPEARS PRECIP WILL START IN ND AND
MOVE SOUTH INTO SD THROUGHOUT THE DAY. MAY ALSO NEED A WIND
ADVISORY FOR MONDAY AS STRONG PRESSURE GRADIENT REMAINS OVER THE
AREA.
.LONG TERM...BIGGEST CHALLENGE TO THE EXTENDED WILL BE PCPN CHANCES
MID-WEEK...AND TEMPS HEADING INTO THE WEEKEND.
TUESDAY STARTS OFF WITH NORTH FLOW BEHIND EXITING CLOSED SYSTEM. AS
USUAL...LOW LEVEL CAA STRATUS IS A CONCERN ALONG ERN SD FOR THE DAY
TUESDAY...BUT SHOULD REMAIN DRY AND QUIET OVERALL. BRIEF 5H RIDGE
PASSES OVER THE AREA WEDNESDAY IN ADVANCE OF NEXT 5H SYSTEM CLOSING
OFF BY THURSDAY OVER CWA. CURRENTLY HAVE LIGHT RAIN IN
FORECAST...AND SAW NO REAL REASON TO DIFFER ON THINKING...ALTHO
STRONG 7H THETA-E FORCING IN ADVANCE OF WAVE COUPLED WITH UPPER
DIVERGENT SIGNAL AND SMALL AREA OF 7H LAPSE RATES COLDER THAN 7
DEGREE C GIVES A HINT THAT SOME ISO/SCT CONVECTION COULD OCCUR AS
WELL. DID UP POPS SLIGHTLY IN THE CHC CATEGORY FROM NW-SE ACROSS CWA
AS GFS/ENSEMBLES POINT TOWARD THIS AREA AS BEST
FORCING/FRONTOGENESIS TAKING PLACE. BEHIND THIS SYSTEM AS IT
PASSES...85H TEMPS STAY IN THE ZERO TO +5 RANGE ALL CWA WIDE...SO
CONTINUED COOL ALSO LOOKS OK.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 4 AM CDT /3 AM MDT/ TO 8 PM CDT /7 PM MDT/
SUNDAY FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-
WALWORTH.
MN...NONE.
&&
TT/DHHazardous weather outlook, Sep 16, 4:58 AM CDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 458 AM CDT SAT SEP 16 2006 SDZ003-015-033>035-045-048-051-171000- CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO- 458 AM CDT SAT SEP 16 2006 /358 AM MDT SAT SEP 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. OTHERWISE...STRONG WEST TO NORTHWEST WINDS ARE EXEPCTED TO DEVELOP TONIGHT FROM 25 TO 40 MPH WITH GUSTS TO 50 MPH. A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY EVENING AS THE WIND ADVISORY CONTINUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MNZ039-046-SDZ006>008-011-018>023-171000- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 458 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH A TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING. SDZ004-005-009-010-016-017-036-037-171000- CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-HYDE-HAND- 458 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH A TORNADO POSSIBLE. OTHERWISE...STRONG WEST TO NORTHWEST WINDS ARE EXEPCTED TO DEVELOP TONIGHT FROM 25 TO 40 MPH WITH GUSTS TO 50 MPH. A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY EVENING AS THE WIND ADVISORY CONTINUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT. MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 4:39 AM CDT | Wind Advisory | ABR | Buffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more | 41 hr |
| Sep 16, 4:25 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 35 min |
| Sep 16, 4:29 PM CDT | Tornado Warning | ABR | Clark | 46 min |
| Sep 16, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 25 min |
| Sep 16, 4:56 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 49 min |
| Sep 16, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 24 min |
| Sep 16, 5:09 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 19 min |
| Sep 16, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 49 min |
| Sep 16, 5:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 25 min |
| Sep 16, 5:40 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 35 min |
| Sep 16, 6:13 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 32 min |
| Sep 16, 6:27 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 33 min |
| Sep 16, 6:51 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 24 min |
Nearby
Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.